Texas, 2009

Flood and Heavy Rain in Texas, November 20 to 21, 2009

November 20 to 21, 2009 · NWS FWD · 2 events in 1 county or zone

Persistent rainfall over several hours in Collin County resulted in significant flooding in the Nevada, Josephine, and Blue Mound areas. Also, a two car accident in Collin County that killed three adults and injured three more people was the result of hydroplaning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
3
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Persistent rainfall over several hours in Collin County resulted in significant flooding in the Nevada, Josephine, and Blue Mound areas. Also, a two car accident in Collin County that killed three adults and injured three more people was the result of hydroplaning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 20, 9:05 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 20, 9:05 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
905 AM CST FRI NOV 20 2009

.AVIATION...
905 AM
06Z GFS/NAM AND 12Z RUC SHOW THE DRIER LOW LEVEL AIR THAT IS
EXPECTED TO LIFT CEILINGS WILL NOT START FILTERING INTO METROPLEX
TAF SITES UNTIL NEAR OR SLIGHTLY AFTER NOON. UNTIL THEN CEILINGS
WILL CONTINUE TO VARY BETWEEN IFR/OCNL LIFR AND VFR. HAVE SLOWED
DOWN THE LIFTING TREND...AND WILL CONTINUE TO UPDATE AS NECESSARY.
84

&&

.PREV DISCUSSION... /ISSUED 250 AM CST FRI NOV 20 2009/
THE UPPER TROUGH IS CURRENTLY LOCATED OVER WEST TEXAS WITH THE
ASSOCIATED COLD FRONT DRAPED ALONG A LINE FROM WICHITA FALLS TO
BRECKENRIDGE TO SW OF ABILENE.

RAINFALL COVERAGE HAS CONTINUED TO EXPAND ACROSS NORTH TEXAS OVER
THE LAST SEVERAL HOURS. A LINE OF SHOWERS AND STORMS DEVELOPED
ALONG THE COLD FRONT /CLOSER TO THE UPPER TROUGH/ AROUND MIDNIGHT.
THIS LINE HAS SINCE EXPANDED AND HAS BECOME DETACHED FROM THE
SLOW MOVING COLD FRONT. EXPECT THIS LINE TO MAINTAIN ITSELF AS IT
MOVES TO THE EAST GIVEN ITS PROXIMITY TO THE MAIN UPPER SUPPORT.
LIGHT TO MODERATE STRATIFORM PRECIP WILL CONTINUE BEHIND THIS
LEADING EDGE OF CONVECTION. ADDITIONAL PRECIP HAS FORMED IN
NORTHEASTERN PORTIONS OF THE CWA...NEAR PARIS IN A REGION OF BROAD
ISENTROPIC ASCENT. A LARGE AREA OF PRECIP IS LOCATED IN CENTRAL
AND SOUTH TEXAS NEAR THE SURFACE TROUGH. EXPECT THIS ACTIVITY TO
SLOWLY MOVE TO THE NE WHILE THE LEADING EDGE OF CONVECTION OVER
NORTH TEXAS TO MOVE SE. THIS SCENARIO EQUALS CATEGORICAL POPS FOR
AREAS EAST OF I-35 AND SOUTH OF I-20 FOR TODAY.

WE HAVE SEEN PLENTY OF LIGHTNING STRIKES OVERNIGHT. THE LATEST
AIRCRAFT SOUNDINGS FROM DFW SHOWS MID-LEVEL LAPSE RATES FROM 700
MB TO 500 MB IN THE 7 C/KM RANGE. THIS ELEVATED INSTABILITY WILL
CONTINUE THROUGHOUT THE DAY AS THE DYNAMIC LIFT FROM THE UPPER
TROUGH SLOWLY MOVE TO THE EAST. WILL CONTINUE TO MENTION SHOWERS
AND THUNDERSTORMS IN THE GRIDS RATHER THAN SHOWERS WITH ISOLATED
THUNDER.

RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES IN OUR SOUTHERN
ZONES...WITH LESS THAN AN INCH ALONG THE I-20 CORRIDOR. THE THREAT
OF WIDESPREAD FLASH FLOODING REMAINS LOW...AND WILL NOT ISSUE A
FLASH FLOOD WATCH FOR TODAY. HOWEVER...FLOOD ADVISORIES AND PERHAPS
ONE TO TWO FLASH FLOOD WARNING CAN BE EXPECTED.

PRECIP WILL BE ENDING FROM WEST TO EAST TODAY...BUT STILL EXPECT
SCATTERED LIGHT RAIN TO LINGER FOR AREAS MAINLY EAST OF I-35
OVERNIGHT AS THE UPPER LOW MOVES THROUGH. THE WEEKEND LOOKS TO BE
PLEASANT WITH TEMPERATURES IN THE 60S AND 70S. THE NEXT COLD FRONT
IS STILL SCHEDULED TO MOVE THROUGH OVERNIGHT MONDAY. MOISTURE
CONTINUES TO BE SCARCE AND WILL JUST HOLD ONTO THE 20/30 POPS.
ANOTHER REINFORCING COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT TO
KEEP THANKSGIVING SEASONABLE.    85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  49  62  46  67 /  70  50  10   0   5
WACO, TX              63  49  64  47  70 /  80  50  10   0   5
PARIS, TX             59  48  58  43  63 /  70  60  40  10   5
DENTON, TX            59  46  63  43  69 /  70  50  10   0   5
MCKINNEY, TX          62  47  62  42  67 /  70  50  20   5   5
DALLAS, TX            62  50  64  48  67 /  80  60  10   5   5
TERRELL, TX           64  49  62  45  68 /  80  60  20   5   5
CORSICANA, TX         61  49  62  45  69 /  80  60  20   5   5
TEMPLE, TX            64  49  67  46  72 /  90  50  10   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 20, 3:21 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
321 AM CST FRI NOV 20 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210930-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
321 AM CST FRI NOV 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS TODAY WILL PRODUCE MODERATE TO HEAVY RAINFALL
WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY EAST OF INTERSTATE
35. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORM CHANCES
WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Collin

When
November 20, 10:07 AM CST
Where
Collin County, 1.73 mi WSW of Lavon
Deaths
0 direct, 3 indirect
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
33.019, -96.457

A car hydroplanned on SH 78 just south of SH 205 causing the head-on collision of two cars. The collision resulted in the death of three adults and injured three others; including a toddler. The injuries to all three were nonlife-threatening and mostly consisted of broken bones.

Flood, Collin

When
November 20, 11:00 AM CST to November 21, 6:45 AM CST
Where
Collin County, 3.77 mi WNW of Desert to 2.92 mi S of Lavon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.401, -96.490

Several roads were closed in the Nevada, Josephine, and Blue Ridge areas due to flooding. These roads were: CR 590@PR 5337; CR 638@FM 1777; Milton Street in Josephine; CRs 484, 504, 637, 668, 825, and 1216, and SH 1216. Barricades were installed at all of these locations. In addition, the bridge support of SH 5 at the East Fork of the Trinity River in McKinney was being washed out and the bridge had to closed for a few months. The flooding was the result of several hours of rainfall on ground that was already well saturated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Collin2009-11-2042FemaleVehicle/Towed TrailerIndirect
Heavy Rain, Collin2009-11-2076MaleVehicle/Towed TrailerIndirect
Heavy Rain, Collin2009-11-2074FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200777, 200769.